Alert archive / Georgia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 227, NWS Atlanta, GA

May 3, 20096 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 3, 2009, 5:10 PM EDT for 6 counties in Georgia. It was in force for 80 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2009, 5:10 PM EDT (21:10 UTC)
Expired
May 3, 2009, 6:30 PM EDT
In force
80 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Chattahoochee County, GA, Harris County, GA, Meriwether County, GA, Muscogee County, GA, Stewart County, GA, Troup County, GA

What was reported inside it

TimeReportWhereRemark
May 3, 5:30 PM EDTTSTM WND DMGLa Grange, GAEVENT TIME-1730-1800L. ABOUT 12 TREES DOWN COUNTY WIDE.
May 3, 5:55 PM EDTTSTM WND GST 54Columbus, GAEQUIPMENT ON TOP OF ST. FRANCIS HOSPITAL REPORTED GUST TO 54 MPH.
May 3, 6:00 PM EDTTSTM WND DMGColumbus, GAONE TREE DOWN AT WOODRUFF FARMS AND BRANTON WOODS DRIVE.
May 3, 6:15 PM EDTTSTM WND DMGGreenville, GATHREE TREES DOWN...ONE ON HOUSE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 12:35 PM EDTSevere Thunderstorm WatchSPC5 hr
May 3, 4:42 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2009-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2009-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
149 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
523 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 032110
SVRFFC
GAC053-145-199-215-259-285-032230-
/O.NEW.KFFC.SV.W.0227.090503T2110Z-090503T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
510 PM EDT SUN MAY 3 2009

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHATTAHOOCHEE COUNTY IN WEST CENTRAL GEORGIA
  HARRIS COUNTY IN WEST CENTRAL GEORGIA
  MERIWETHER COUNTY IN WEST CENTRAL GEORGIA
  MUSCOGEE COUNTY IN WEST CENTRAL GEORGIA
  STEWART COUNTY IN WEST CENTRAL GEORGIA
  SOUTHERN TROUP COUNTY IN WEST CENTRAL GEORGIA

* UNTIL 630 PM EDT

* AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  UP TO 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 23 MILES WEST OF WEST POINT TO 33 MILES WEST OF FORT
  BENNING/LAWSON ARMY AIR FIELD TO 49 MILES SOUTHWEST OF FORT
  BENNING/LAWSON ARMY AIR FIELD TO 71 MILES SOUTHWEST OF LUMPKIN...
  MOVING EAST AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  LAGRANGE...BIBB CITY...COLUMBUS...HAMILTON...PINE MOUNTAIN-CALLAWAY
  GARDENS...NORTH FORT BENNING...UPATOI...WAVERLY HALL...CUSSETA...
  GREENVILLE...SHILOH...WARM SPRINGS...LUMPKIN AND MANCHESTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR NORTHERN GEORGIA.

&&

LAT...LON 3197 8496 3199 8507 3214 8505 3227 8490
      3234 8501 3242 8497 3253 8500 3264 8510
      3305 8522 3313 8460 3283 8460 3283 8468
      3273 8467 3269 8470 3253 8469 3253 8463
      3233 8465 3208 8474 3192 8485 3192 8491
TIME...MOT...LOC 2109Z 261DEG 40KT 3292 8554 3237 8552
          3195 8565 3165 8588

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:42 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, May 3, 3:42 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
342 PM EDT SUN MAY 3 2009

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
CURRENT RADAR LOOP SHOWS A NICE LINE OF THUNDERSTORMS MOVING
NORTHEAST THROUGH CENTRAL AND SOUTHERN AL AT 50MPH. THIS LINE IS A
VERY ACTIVE AND FAST MOVING LINE WITH SEVERE THUNDERSTORMS AND
POSSIBLE TORNADOES ASSOCIATED WITH IT. THIS LINE SHOULD BE ENTERING
WEST CENTRAL GA BY 20-21Z. THE MODELS ARE IN PRETTY GOOD AGREEMENT
SHOWING THE CLOSED LOW CENTER OVER THE MS/AR/TN BORDERS MOVING NE TO
THE AL/TN/GA BORDERS BY 00Z MON. IT IS EXPECTED TO CONTINUE UP THE
EAST COAST AND INTO THE MID ATLANTIC STATES BY 18Z MON. ITS TRAILING
FRONT SWEEPS THROUGH GA TONIGHT THROUGH MON BRINGING A LOT OF
PRECIPITATION ALONG WITH SEVERE WEATHER. QPF NUMBERS ARE SHOWING
ANOTHER 1.5 TO 2.5 INCHES FALLING ACROSS EXTREME N AND NW GA WHERE
WE HAVE A FLOOD WATCH GOING ALREADY. THE MAIN WEST-EAST ORIENTED
FRONT REMAINS STALLED JUST NORTH OF THE CWA AND CONTINUES TO SERVE
AS THE MAIN FOCUSING MECHANISM FOR SHRA/TSRA DEVELOPMENT.  A STRONG
LOW LEVEL JET IS EXPECTED TO MOVE ACROSS THE AREA BETWEEN 00Z-18Z
MON COMBINED WITH CAPES IN THE 1000-1500 RANGE AND LIS AROUND -2
TO -3 AS THIS LINE OF STORMS MOVES ACROSS OUR AREA. THE OVERALL
UPPER DYNAMICS WILL BE IN PLACE HELPING TO SUPPORT WIDESPREAD SEVERE
THUNDERSTORMS ACROSS THE STATE ALSO. AS THE UPPER SHORT WAVE MOVES
TOWARD THE MID-ATLANTIC EARLY MON...THE FRONTAL SYSTEM TO OUR NORTH
FINALLY PUSHES SOUTH INTO THE CWA...FURTHER SERVING TO ENHANCE
SHRA/TSRA DEVELOPMENT MON AND MON NIGHT.

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
ANOTHER WEAKER SHORT WAVE MOVES EAST OUT OF THE SOUTHERN PLAINS AND
INTO THE SOUTHEASTERN U.S. TUE NIGHT/WED. THE MOST LIKELY AREA FOR
CONVECTION TUE WOULD BE NEAR THE OLD FRONTAL BOUNDARY ACROSS THE SE
PART OF THE CWA. MORE WAVES CONTINUE TO MOVE EAST OUT OF THE
SOUTHERN PLAINS THROUGH THE END OF THE WEEK BRINGING A SHRA/TSRA
THREAT TO THE AREA EVERYDAY THROUGH THE EXTENDED. THERE IS A RIDGE
THAT BUILDS INTO THE AREA OUT OF THE NORTHERN PLAINS SAT BUT WITH
THE CURRENT PATTERN IN PLACE NOT SURE IF THIS WILL HAPPEN WILL
CONTINUE WITH A SLIGHT CHANCE FOR SAT AT THIS POINT.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          61  79  60  79  59 /  60  60  30  20  20
ATLANTA         64  74  62  79  61 /  60  60  20  20  20
BLAIRSVILLE     58  68  51  77  54 /  90  50  20  10  20
CARTERSVILLE    61  76  57  81  57 /  90  60  20  10  20
COLUMBUS        66  81  65  84  65 /  50  60  30  30  10
GAINESVILLE     61  71  59  79  58 /  80  60  30  10  20
MACON           65  81  64  83  64 /  30  70  40  30  20
ROME            63  78  58  82  61 / 100  50  20  10  20
PEACHTREE CITY  61  76  60  79  58 /  50  60  30  30  10
VIDALIA         64  83  64  83  63 /  10  50  40  40  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 5 PM EDT THIS AFTERNOON FOR THE
FOLLOWING ZONES: BARROW...BARTOW...BUTTS...CARROLL...
CHATTAHOOCHEE...CHATTOOGA...CHEROKEE...CLAYTON...COBB...COWETA...
CRAWFORD...DEKALB...DOUGLAS...FAYETTE...FLOYD...FORSYTH...
GORDON...GREENE...GWINNETT...HARALSON...HARRIS...HEARD...HENRY...
JASPER...JONES...LAMAR...MACON...MARION...MERIWETHER...MONROE...
MORGAN...MUSCOGEE...NEWTON...NORTH FULTON...OCONEE...PAULDING...
PIKE...POLK...PUTNAM...ROCKDALE...SCHLEY...SOUTH FULTON...
SPALDING...STEWART...SUMTER...TALBOT...TALIAFERRO...TAYLOR...
TROUP...UPSON...WALTON...WEBSTER.

FLOOD WATCH THROUGH MONDAY MORNING FOR THE FOLLOWING ZONES:
CATOOSA...CHATTOOGA...DADE...FANNIN...FLOYD...GILMER...GORDON...
MURRAY...TOWNS...UNION...WALKER...WHITFIELD.

&&

01
Hazardous weather outlook, May 3, 11:19 AM EDT, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1119 AM EDT SUN MAY 3 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-041200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1119 AM EDT SUN MAY 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN AND
WEST CENTRAL GEORGIA LATE THIS AFTERNOON AND TONIGHT. ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE LATE TONIGHT OVER CENTRAL GEORGIA.

.SYNOPSIS...
A STATIONARY FRONT WITH RICH LOW LEVEL MOISTURE TO ITS SOUTH WILL
REMAIN IN PLACE OVER NORTH GEORGIA WHILE AN UPPER LEVEL STORM SYSTEM
MOVE TOWARD THE AREA TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM THUNDERSTORMS WILL BE LARGE HAIL...
DAMAGING WINDS AND FREQUENT LIGHTNING. VERY HEAVY RAINFALL AND
FLOODING WILL ALSO BE POSSIBLE ACROSS NORTHWEST GEORGIA THROUGH
TONIGHT. IF INSTABILITY AND VERTICAL WIND SHEAR INCREASES MORE
THAN EXPECTED...ISOLATED TORNADOES MAY ALSO BE POSSIBLE. THE MOST
LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE BETWEEN 4 PM AND 4 AM
AND WILL BE MOST LIKELY OVER AREAS NORTH AND WEST OF A COLUMBUS TO
ATHENS LINE.

.DISCUSSION...
INSTABILITY AND VERTICAL WIND SHEAR WILL BE SUFFICIENT FOR SEVERE
THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT. CAPE IS EXPECTED TO
REACH 1500 THIS AFTERNOON AND EVENING WHILE VERTICAL WIND SHEAR
REMAINS WEAK TO MODERATE. COVERAGE FOR SHOWERS AND THUNDERSTORMS
MAY BE ISOLATED IN THE AFTERNOON AND EARLY EVENING AS THE UPPER
LEVEL STORM SYSTEM REMAINS TO THE WEST OF THE AREA. BY MID
EVENING... WIDESPREAD THUNDERSTORMS ARE LIKELY TO BE MOVING INTO
THE STATE FROM THE WEST...POSSIBLY IN THE FORM OF AN INTENSE
SQUALL LINE WHERE DAMAGING WINDS OVER 70 MPH AND ISOLATED
TORNADOES MAY BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE ON MONDAY AS THE STORM
SYSTEM AND FRONT SLOWLY MOVES THROUGH THE STATE. OTHERWISE
THUNDERSTORMS WILL BE POSSIBLE EACH DAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD BE PREPARED FOR ACTIVATION ESPECIALLY BETWEEN 4 PM
AND MIDNIGHT ACROSS NORTHERN AND WEST CENTRAL GEORGIA.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 3:44 PM EDTRiver Flood WarningFFCGordon, Murray, Whitfield17 hr
May 3, 4:22 PM EDTSevere Thunderstorm WarningFFCCarroll, Haralson, Heard, Paulding, Polk, Troup83 min
May 3, 4:42 PM EDTTornado WarningFFCFloyd, Haralson, Polk63 min
May 3, 4:50 PM EDTSevere Thunderstorm WarningFFCFannin, Gilmer40 min
May 3, 5:32 PM EDTTornado WarningFFCBartow, Floyd, Polk43 min
May 3, 5:40 PM EDTSevere Thunderstorm WarningFFCCarroll, Coweta, Douglas, Fulton, Haralson, Heard and 2 more65 min
May 3, 5:55 PM EDTSevere Thunderstorm WarningFFCClayton, Cobb, Coweta, DeKalb, Douglas, Fayette and 6 more65 min
May 3, 6:00 PM EDTSevere Thunderstorm WarningFFCLamar, Meriwether, Pike, Talbot, Taylor, Upson60 min
May 3, 6:06 PM EDTTornado WarningFFCCoweta, Fayette, Fulton39 min
May 3, 6:12 PM EDTSevere Thunderstorm WarningFFCChattahoochee, Macon, Marion, Schley, Stewart, Sumter and 2 more63 min
May 3, 6:14 PM EDTSevere Thunderstorm WarningFFCBartow, Cherokee, Cobb, DeKalb, Douglas, Forsyth and 3 more61 min
May 3, 6:26 PM EDTTornado WarningFFCBartow, Cherokee, Gordon, Pickens34 min
May 3, 6:32 PM EDTSevere Thunderstorm WarningFFCButts, DeKalb, Gwinnett, Henry, Jasper, Lamar and 5 more58 min
May 3, 6:35 PM EDTSevere Thunderstorm WarningFFCBibb, Crawford, Lamar, Monroe, Taylor, Upson55 min
May 3, 6:42 PM EDTSevere Thunderstorm WarningFFCCherokee, Dawson, Forsyth, Fulton, Gwinnett, Hall and 1 more52 min
May 3, 7:11 PM EDTSevere Thunderstorm WarningFFCBibb, Butts, Crawford, Jasper, Jones, Monroe and 2 more64 min
May 3, 7:14 PM EDTSevere Thunderstorm WarningFFCBarrow, Butts, Gwinnett, Jasper, Morgan, Newton and 3 more38 min
May 3, 7:17 PM EDTSevere Thunderstorm WarningFFCBanks, Barrow, Clarke, Forsyth, Gwinnett, Hall and 5 more58 min
May 3, 7:37 PM EDTSevere Thunderstorm WarningFFCBaldwin, Greene, Hancock, Jones, Putnam, Twiggs and 1 more53 min
May 3, 7:39 PM EDTSevere Thunderstorm WarningFFCClarke, Greene, Hancock, Madison, Morgan, Oconee and 2 more50 min
May 3, 7:42 PM EDTSevere Thunderstorm WarningFFCBanks, Jackson, Madison48 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.